Illinois, 2020

Funnel Cloud in Illinois, August 24, 2020

August 24, 2020 · NWS DVN · 1 event in 1 county or zone

An isolated shower brought reports of a funnel cloud from northeastern Henry County, Illinois. The circulation did not touch the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated shower brought reports of a funnel cloud from northeastern Henry County, Illinois. The circulation did not touch the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 24, 1:54 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 24, 1:54 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
254 PM CDT Mon Aug 24 2020

.SYNOPSIS...
Issued at 254 PM CDT Mon Aug 24 2020

A hot, dry late August afternoon was unfolding across eastern Iowa,
northwest Illinois and far northeast Missouri thanks to flow behind
an expansive surface high over the Carolinas. Flow overhead was
light out of the southwest, but was still allowing an air mass
characterized by 925-850 temps in the mid 20s C to spread into the
area. With winds at the surface variable and at/below 10 MPH,
dewpoints were having no trouble pooling in the upper 60s to mid
70s, which were leading to heat indices at or just above 100
degrees with temperatures in the low to mid 90s. A heat advisory
is in effect for the entire CWA.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 254 PM CDT Mon Aug 24 2020

Key Messages:

1) Heat and humidity will continue through Tuesday; near Heat
Advisory criteria Tuesday afternoon.

2) Other than a slight chance of precipitation in northeast Iowa
and northwest Illinois, dry conditions will prevail.

The next 24 hours will feature mainly dry conditions as the thermal
ridge responsible for our heat continues to build further into the
Midwest. Tonight will be warm and muggy as lows only drop into the
upper 60s to low 70s.

Late tonight, there is a slight chance of a shower or storm in far
northeast Iowa into northern Illinois as a shortwave and outflow
boundary associated with this morning's MCS works southeast into
Wisconsin. SPC has this area placed in a marginal risk of severe
thunderstorms, with large hail and damaging winds the primary
hazards. However, the main risk for severe weather is further into
Wisconsin and southeast Minnesota where there is stronger low-
level convergence along a southward moving front and LLJ bringing
increasing moisture.

While some convective clouds may persist from this system, these
should be quick to exit the area early in the morning. Otherwise,
Tuesday will be reminiscent of today with plenty of sunshine and
hot/humid conditions. The bigger difference will be with winds as
flow aloft in the 925-850 hPa layer with winds around 20-30 kts
should begin to build further south into the area. When brought
down, this will result in surface winds out of the southwest
around 10-20 MPH, especially in east central Iowa. It will also
promote stronger mixing of the air, leading to lower dewpoints.
For this reason, despite the repeat of afternoon highs in the low
to mid 90s, have decided for this package not to go with a Heat
Advisory for Tuesday. Concerns will be passed along to next shift.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 254 PM CDT Mon Aug 24 2020

Key Messages:

1) Dry weather and heat persist through Thursday.

2) Cold front will bring chances of precipitation back to the area
later this week, along with much cooler temperatures.

Tuesday Night through Thursday Night...

Expected a mostly dry forecast through this period as we remain
locked underneath the heat dome and ridging aloft from high
pressure over the southeast U.S.. Temperatures in the 925-850 hPa
layer should remain in the mid to upper 20 degree range, which
will translate to highs Wednesday and Thursday in the low to mid
90s. Overnight lows will be in the upper 60s to low 70s.

Friday...

Surface low pressure and trailing cold front is progged to sweep
south across the Midwest Friday, with a much cooler, Canadian high
pressure in tow. Showers and storms will likely accompany the front
with increasing surface convergence through the late morning and
early afternoon. The threat for severe weather remains uncertain at
this time, but storms along the front will have potential to produce
heavy rainfall as moisture works across the Mississippi River Valley
ahead of the remnants of Laura (PWATs progged to climb near 2.00
inches Friday afternoon).

Next Weekend...

Forecast shaping up to be dry and a nice relief from the heat as the
Canadian high pressure builds across the Upper Mississippi River
Valley behind the cold front. Afternoon highs are shaping up to be
in the upper 70s to low 80s with this forecast package, with
dewpoints more tolerable in the 50s.

Monday...

Blended guidance has high end chances of precipitation returning to
the area as return flow increases and brings increasing moisture
and warmth. This is agreed on amongst the ECMWF and GFS, while
the CMC maintains dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1236 PM CDT Mon Aug 24 2020

VFR conditions with light winds out of the southwest will prevail
for the next 24 hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, Aug 24, 1:58 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
258 PM CDT Mon Aug 24 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
258 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A heat advisory remains in effect for all of eastern Iowa,
northwest Illinois and northeast Missouri through 7 PM.
Temperatures in the low to mid 90s will combine with dewpoints in
the upper 60s to mid 70s, resulting in heat indices in the low
100s through early evening.

There is a marginal risk of severe thunderstorms along and north
of the Highway 20 corridor late this evening and tonight. While
coverage will be isolated, storms may be capable of producing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hot and somewhat humid weather will continue for much of this
week. Heat index readings will reach the 90s, and possibly near
100 Tuesday through Thursday.

There will be chances for thunderstorms Friday. It is too early
to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for locations along and north of
the Highway 20 corridor tonight.

Speck

The radar

The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Henry

When
August 24, 3:15 PM CST
Where
Henry County, 3.45 mi S of Hooppole
Reported by
Public
Coordinates
41.520, -89.920

A funnel cloud was reported, including photos, from near Hooppole, Illinois.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914443.